Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 29, NWS La Crosse, WI

May 15, 2025Winona County, Minnesota; Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 2025, 2:56 PM CDT for Winona County, Minnesota; Buffalo County, Trempealeau County, Wisconsin. It was in force for 34 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2025, 2:56 PM CDT (19:56 UTC)
Expired
May 15, 2025, 3:30 PM CDT
In force
34 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Winona County, MN, Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 2:56 PM CDTHAIL 0.753 Se Winona, MNReport from mPING: Dime (0.75 in.).
May 15, 2:56 PM CDTHAIL 1Winona, MNPicture via social media.
May 15, 2:57 PM CDTHAIL 0.51 Se Winona, MNReport from mPING: Half-inch (0.50 in.).
May 15, 2:57 PM CDTHAIL 12 E Winona, MNNear the East End Rec Center.
May 15, 2:57 PM CDTHAIL 12 Se Winona, MNReport from mPING: Quarter (1.00 in.).
May 15, 2:57 PM CDTHAIL 1Trempealeau, WIPicture via social media.
May 15, 2:58 PM CDTHAIL 12 Ese Winona, MN
May 15, 3:00 PM CDTHAIL 15 E Pickwick, MNPhoto via Email.
May 15, 3:01 PM CDTHAIL 11 W Trempealeau, WI
May 15, 3:07 PM CDTHAIL 0.52 Ne Trempealeau, WIReport from mPING: Half-inch (0.50 in.).
May 15, 3:07 PM CDTHAIL 1Trempealeau, WIVia social media.
May 15, 3:10 PM CDTHAIL 0.7Centerville, WI
May 15, 3:16 PM CDTHAIL 1Centerville, WI
May 15, 3:18 PM CDTHAIL 1Arcadia, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KARX 151956
SVRARX
MNC169-WIC011-121-152030-
/O.NEW.KARX.SV.W.0029.250515T1956Z-250515T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
256 PM CDT Thu May 15 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Winona County in southeastern Minnesota...
  Southeastern Buffalo County in west central Wisconsin...
  Southwestern Trempealeau County in west central Wisconsin...

* Until 330 PM CDT.

* At 255 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Trempealeau, or 11 miles southeast of Winona, moving north at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Winona around 300 PM CDT.
  Arcadia around 320 PM CDT.

Other locations impacted by this severe thunderstorm include
Czechville, Merrick State Park, Lock And Dam 5 A, Dodge, Perrot State
Park, Cream, and Highway 88 And County O.

This includes Interstate 90 in Minnesota between mile markers 252 and
269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Minnesota...and west central Wisconsin.

&&

LAT...LON 4434 9187 4434 9132 4398 9139 4398 9142
      4397 9141 4396 9139 4385 9141 4385 9166
TIME...MOT...LOC 1955Z 182DEG 42KT 4392 9154 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cecava
1 follow-up statement
892 
WWUS53 KARX 152014
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
314 PM CDT Thu May 15 2025

MNC169-152023-
/O.CAN.KARX.SV.W.0029.000000T0000Z-250515T2030Z/
Winona MN-
314 PM CDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WINONA COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Minnesota...and west central Wisconsin.

&&

LAT...LON 4434 9132 4398 9139 4398 9142 4400 9144
      4401 9146 4401 9148 4402 9151 4403 9159
      4405 9161 4406 9165 4433 9174
TIME...MOT...LOC 2013Z 182DEG 42KT 4413 9153 

$$

WIC011-121-152030-
/O.CON.KARX.SV.W.0029.000000T0000Z-250515T2030Z/
Buffalo WI-Trempealeau WI-
314 PM CDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...

At 313 PM CDT, a severe thunderstorm was located 8 miles south of
Arcadia, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 258 PM quarter sized hail was 
         reported near Winona.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Arcadia around 320 PM CDT.

Other locations impacted by this severe thunderstorm include North
Creek, Waumandee, Highway 95 And County G, Tamarack, Dodge, Perrot
State Park, and Wickham Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Minnesota...and west central Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 9132 4398 9139 4398 9142 4400 9144
      4401 9146 4401 9148 4402 9151 4403 9159
      4405 9161 4406 9165 4433 9174
TIME...MOT...LOC 2013Z 182DEG 42KT 4413 9153 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cecava

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:27 PM CDT, 29 minutes earlier. Its key messages:

  • Severe weather possible through 8 PM tonight. Large hail (possibly in the excess of 2.5" in diameter), tornadoes, and damaging winds (60-70 mph wind gusts) are all possible.
  • 35 to 50 mph wind gusts (60-90% probability of wind gusts of 45 mph or greater west of the Mississippi River) on Friday. A Wind Advisory will be likely needed west of the Mississippi River.
Area forecast discussion, May 15, 2:27 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
227 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Severe weather possible through 8 PM tonight. Large hail
  (possibly in the excess of 2.5" in diameter), tornadoes, and
  damaging winds (60-70 mph wind gusts) are all possible.

- 35 to 50 mph wind gusts (60-90% probability of wind gusts of
  45 mph or greater west of the Mississippi River) on Friday. A
  Wind Advisory will be likely needed west of the Mississippi
  River.

&&

.DISCUSSION...
Issued at 227 PM CDT Thu May 15 2025

This afternoon and early evening

At 2 PM, a cold front was located near Interstate 35 and warm
front was located near Interstate 94. There was an occluded
front that extends northwest back to a low pressure area near
the Intersection of North Dakota/South Dakota/west-central
Minnesota. In the warm sector of this system the MVFR deck of
clouds is starting to break-up. Temperatures have warmed into
the lower and mid-80s and dew points are in the lower to
mid-60s. This is resulting in surface-based CAPES of 2500-3500
J/kg. 900-600 mb lapse rates are near 9 C/km. Effective shear
remain in the 40 to 45 knot shear, so we have ample shear for
supercell development. The SPC Mesoscale Analysis shows that CIN
has eroded across southeast Minnesota and northeast Iowa, and
it will dissipate across the remainder of the area by 3 PM.

Still see a variety of run to run solutions on when the storms
will start to form. For example the HRRR was showing the initial
development over west-central Wisconsin earlier this morning.
It has now trended west over east-central and southeast
Minnesota. We are starting to see some thunderstorm development
west of the Twin Cities and south-central Minnesota just west of
Interstate 35.

Soundings west of the Mississippi River are a bit less
favorable for very large hail than those over west-central and
central Wisconsin where the NCAPEs are much greater. Hail will
likely occur between a half hour to hour after supercell
development. There could potentially be some isolated reports of
hail greater than 2.5" in diameter in Wisconsin.

The better 0-1 km helicity look to be from east-central
Minnesota southeast through west-central, central, and southeast
Wisconsin. These areas have a higher tornado potential. As a
result, a Tornado Watch has been issued until 8 PM for part of
this area. Particularly concerned about central Wisconsin where
the supercells will have time to mature and where there
discrete, southern supercells will have the better potential to
ingest unimpeded instability and low-level helicity. This area
would have the potential of stronger tornadoes.

With DCAPEs of 1000-1500 J/kg, dry air aloft, and 40-50 knot
winds between 800 and 600 mb, there will be the potential for
damaging winds. Currently thinking that these winds will be in
the 60 to 70 mph range.

Friday into Saturday

A closed low will be move slowly east from Minnesota into the
Great Lakes. As shortwaves rotate around this low, there will be
periodic showers. There may be even some thunderstorms on
Friday afternoon as the mean surface CAPES climb up to 1000
J/kg. Rainfall totals will range from a tenth to a half inch.
The highest rain totals will be mainly north of Interstate 90.

From late Friday morning into Friday evening, the soundings show
steep surface to 800 mb (lapse rates around 8 C/km). Soundings
suggest wind gusts will be in the 35 to 50 mph. The LREF has a
probability of 60-90% that the wind gusts will be 45 mph or
greater during the afternoon. A Wind Advisory will be likely
needed west of the Mississippi River.

Monday through Wednesday

A low pressure area will move slowly east from the Central
Plains into the Ohio River Valley. North of this low there is a
high pressure system. Still plenty of uncertainty on the
northern edge of this rainfall. This is especially the case on
Monday and Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1229 PM CDT Thu May 15 2025

A swath of high-end MVFR ceilings are moving out of the RST
terminal with VFR ceilings expected for much of the period.
Storms have started to form along the arcing cold front across
south central Minnesota. Mesoanalysis shows soundings across our
area becoming uncapped earlier than expected so have included
TEMPO groupings for these storms at both terminals. There is
lower confidence with the RST TEMPO but enough to include it
based on current observations. This line of storms will quickly
move through the area with winds out of the south veering more
to the west/southwest behind the front this evening. Some LLWS
will be possible at both sites overnight so have included with
this package but fine tuning may be needed with future updates.
Wrap-around precipitation from the low pressure system will
start to impact the RST terminal late in the period so have
added in a PROB30 for this timeframe but increased confidence
with the next update may warrant changing that to a prevailing
group with the next package.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Boyne
AVIATION...Barendse
Hazardous weather outlook, May 15, 4:17 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
417 AM CDT Thu May 15 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
417 AM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe storms are likely for some this afternoon into early
evening. Locally, the higher risk lies east of the Mississippi
River, along and north of Interstate 90. Very large hail of 2
inches or greater, tornadoes and damaging winds are all possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed east of the Mississippi River between 2 and
7 PM today...especially in locations north of Interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, May 15, 2:43 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
243 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Hail             4 NE Rochester          44.05N 92.41W
05/15/2025  M1.00 Inch       Olmsted            MN   Public

            Report from mPING: Quarter (1.00 in.).

&&

NRF

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:14 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha31 min
May 15, 2:44 PM CDTSevere Thunderstorm WarningARXWabasha46 min
May 15, 2:53 PM CDTTornado WarningARXWabasha22 min
May 15, 3:21 PM CDTWind AdvisoryARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more6 hr
May 15, 3:34 PM CDTSevere Thunderstorm WarningARXHouston, Winona20 min
May 15, 3:10 PM CDTTornado WarningARXBuffalo20 min
May 15, 3:16 PM CDTSevere Thunderstorm WarningARXRichland44 min
May 15, 3:28 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau47 min
May 15, 3:51 PM CDTSevere Thunderstorm WarningARXJackson24 min
May 15, 3:59 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Vernon46 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningARXJackson, Monroe38 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningARXAdams, Juneau68 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningARXClark, Jackson48 min
May 15, 4:24 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, Monroe51 min
May 15, 4:30 PM CDTTornado WarningARXClark45 min
May 15, 4:44 PM CDTSevere Thunderstorm WarningARXClark46 min
May 15, 4:57 PM CDTSevere Thunderstorm WarningARXClark, Taylor48 min
May 15, 5:06 PM CDTTornado Warning Tornado observedARXClark39 min
May 15, 5:06 PM CDTTornado WarningARXAdams24 min
May 15, 5:14 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min
May 15, 5:42 PM CDTSevere Thunderstorm WarningARXTaylor33 min
May 15, 5:45 PM CDTTornado WarningARXTaylor30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.